INTRODUCTION: Spontaneous orbital haemorrhage is a rare, vision-threatening event. This may occur due to medications such as aspirin and warfarin, which could lead to the development of retrobulbar haemorrhage (RH).
CASE REPORT: An 83-year-old woman with a history of hypertension, cerebrovascular accident and atrial fibrillation was prescribed aspirin and warfarin. She also had a left eye cataract which was managed non-operatively due to her age. She presented with sudden onset of painless left eye bleeding upon awakening that continued to worsen. There was no history of eye trauma, falls, or strikes to the face or head. Examination showed proptosis, orbital bleeding with blood clot, subconjunctival hemorrhage with mild periorbital swelling and a downward gaze of the left eye. Extraocular movements of the left eye were limited in attempted rightward gaze. Visual acuity was reduced as there still was ongoing minimal bleeding from the anterior part of the eyeball with corneal clots present. A spontaneous RH secondary to over warfarinization was suspected. Coagulation profile revealed a PT of 68.2, INR 4.66, APTT: 61.5. She was referred to ophthalmology and was later found to have a left eye perforation of the globe.
DISCUSSION: RH is the most common cause of orbital compartment syndrome and can lead to permanent vision impairment. Computed Tomography (CT) and Magnetic Resonance Imaging (MRI) scans may assist in the diagnosis. Bedside ocular ultrasound is an appealing modality for rapid identification of this emergent condition and may obviate the need for CT scan. Spontaneous globe rupture due to increase in intraocular pressure can be a complication of intraocular bleeding. However, most reported cases were in patients with a previous history of glaucoma or trauma.
CONCLUSION: Early detection and treatment of eye emergencies are fundamental for vision preservation. Whilst emergent surgical intervention is the mainstay of treatment, medical treatment should also be considered.
retrobulbar haemorrhage, orbital haemorrhage, compartment syndrome
2. C.D Lewis and J.D. Penny, “Retrobulbar Haemorrhage”, Expert Rev. Ophtalmol.2(4),557-570(2007).
3. D.Thompson, C. Stanescu et al., “Case Report: Retrobulbar Haematoma from Warfarin Toxicity and The Limitation of Bedside Ocular Sonography” , West J Emerg Med 210, 11(2):208-210
4. D.C. Brewer, M. Mancera et al, “ Case Report: Spontaneous Retrobulbar Haemorrhage”, Emergency Medcine Journal, 2010
5. S. Viterbo, P. Baffano et al, “ Double Consecutive Retrobulbar Haemorrhage in a High Risk Patient in Treatment with Aspirin and Warfarin”, The Journal of Craniofacial Surgery, Vol. 23, No.6, 2012.